April  2011, 7(2): 435-447. doi: 10.3934/jimo.2011.7.435

Convergence property of an interior penalty approach to pricing American option

1. 

Department of Finance, Business School, Shenzhen University, Nanhai Ave 3688, Shenzhen, Guangdong 518060

2. 

School of Mathematics and Statistics, The University of Western Australia, 35 Stirling Hwy, Crawley, WA 6009

Received  February 2010 Revised  February 2011 Published  April 2011

This paper establishes a convergence theory for an interior penalty method for a linear complementarity problem governing American option valuation. By introducing an interior penalty term, we first transform the complementarity problem into a nonlinear degenerated Black-Scholes PDE. We then prove that the PDE is uniquely solvable and its solution converges to that of the original complementarity problem. Furthermore, we demonstrate the advantages of the interior penalty method over exterior penalty methods by comparing it with an existing exterior penalty method.
Citation: Kai Zhang, Song Wang. Convergence property of an interior penalty approach to pricing American option. Journal of Industrial and Management Optimization, 2011, 7 (2) : 435-447. doi: 10.3934/jimo.2011.7.435
References:
[1]

A. Bensoussan and J. L. Lions, "Applications of Variational Inequalities in Stochastic Control," North-Holland, Amsterdam-New York-Oxford, 1982.

[2]

F. Black and M. Scholes, The pricing of options and corporate liabilities, J. Political Economy, 81 (1973), 637-659. doi: 10.1086/260062.

[3]

M. Brennan and E. Schwartz, The valuation of American put options, J. Finance, 32 (1977), 449-462. doi: 10.2307/2326779.

[4]

J. C. Cox, S. A. Ross and M. Rubinstein, Option pricing: A simplified approach, J. Financial Econom., 7 (1979), 229-263. doi: 10.1016/0304-405X(79)90015-1.

[5]

G. Dauvaut and L. J. Lions, "Inequalities in Mechanics and Physics," Springer-Verlag, Berlin-Heidelberg-New York, 1976.

[6]

M. A. H. Dempster, J. P. Hutton and D. G. Richards, LP valuation of exotic American options exploiting structure, J. Comp. Fin., 2 (1998), 61-84.

[7]

E. M. Elliot and J. R. Ockendon, "Weak and Variational Methods for Moving Boundary Problems," Pitman, 1982.

[8]

P. A. Forsyth and K. R. Vetzal, Quadratic convergence for valuing American options using a penalty method, SIAM J. on Sci. Comput., 23 (2002), 2095-2122. doi: 10.1137/S1064827500382324.

[9]

R. Glowinski, "Numerical Methods for Nonlinear Variational Problems," Springer-Verlag, New York, 1984.

[10]

J. Haslinger, M. Miettinen and D. P. Panagiotopoulos, "Finite Element Method for Hemivariational Inequalities: Theory, Methods and Applications," Kluwer Academic Publishers, Dordrecht, 1999.

[11]

J. Huang and J.-S. Pang, Option pricing and linear complementarity, J. Comp. Fin., 2 (1998), 31-60.

[12]

A. Q. M. Khaliq, D. A. Voss and S. H. K. Kazmi, A linearly implicit predictor-corrector scheme for pricing American options using a penalty method approach, J. Banking Finance, 30 (2006), 489-502. doi: 10.1016/j.jbankfin.2005.04.017.

[13]

B. F. Nielsen, O. Skavhaug and A. Tveito, Penalty and front-fixing methods for the numerical solution of American option problems, J. Comp. Fin., 5 (2001), 69-97.

[14]

B. F. Nielsen, O. Skavhaug and A. Tveito, Penalty methods for the numerical solution of American multi-asset option problems, J. Comput. Appl. Math., 222 (2008), 3-16. doi: 10.1016/j.cam.2007.10.041.

[15]

S. Wang, X. Q. Yang and K. L. Teo, Power penalty method for a linear complementarity problem arising from American option valuation, J. Optim. Theory Appl., 129 (2006), 227-254. doi: 10.1007/s10957-006-9062-3.

[16]

P. Wilmott, J. Dewynne and S. Howison, "Option Pricing: Mathematical Models and Computation," Oxford Financial Press, Oxford, 1994.

[17]

K. Zhang, S. Wang, X. Q. Yang and K. L. Teo, A power penalty approach to numerical solution of two-factor American option pricing, Numer. Math: TMA, 2 (2009), 202-223.

[18]

K. Zhang, X. Q. Yang and K. L. Teo, A power penalty approach to American option pricing with jump diffusion processes, JIMO, 4 (2008), 767-782.

[19]

R. Zvan, P. A. Forsyth and K. R. Vetzal, Penalty methods for American options with stochastic volatility, J. Comput. Appl. Math., 91 (1998), 199-218. doi: 10.1016/S0377-0427(98)00037-5.

show all references

References:
[1]

A. Bensoussan and J. L. Lions, "Applications of Variational Inequalities in Stochastic Control," North-Holland, Amsterdam-New York-Oxford, 1982.

[2]

F. Black and M. Scholes, The pricing of options and corporate liabilities, J. Political Economy, 81 (1973), 637-659. doi: 10.1086/260062.

[3]

M. Brennan and E. Schwartz, The valuation of American put options, J. Finance, 32 (1977), 449-462. doi: 10.2307/2326779.

[4]

J. C. Cox, S. A. Ross and M. Rubinstein, Option pricing: A simplified approach, J. Financial Econom., 7 (1979), 229-263. doi: 10.1016/0304-405X(79)90015-1.

[5]

G. Dauvaut and L. J. Lions, "Inequalities in Mechanics and Physics," Springer-Verlag, Berlin-Heidelberg-New York, 1976.

[6]

M. A. H. Dempster, J. P. Hutton and D. G. Richards, LP valuation of exotic American options exploiting structure, J. Comp. Fin., 2 (1998), 61-84.

[7]

E. M. Elliot and J. R. Ockendon, "Weak and Variational Methods for Moving Boundary Problems," Pitman, 1982.

[8]

P. A. Forsyth and K. R. Vetzal, Quadratic convergence for valuing American options using a penalty method, SIAM J. on Sci. Comput., 23 (2002), 2095-2122. doi: 10.1137/S1064827500382324.

[9]

R. Glowinski, "Numerical Methods for Nonlinear Variational Problems," Springer-Verlag, New York, 1984.

[10]

J. Haslinger, M. Miettinen and D. P. Panagiotopoulos, "Finite Element Method for Hemivariational Inequalities: Theory, Methods and Applications," Kluwer Academic Publishers, Dordrecht, 1999.

[11]

J. Huang and J.-S. Pang, Option pricing and linear complementarity, J. Comp. Fin., 2 (1998), 31-60.

[12]

A. Q. M. Khaliq, D. A. Voss and S. H. K. Kazmi, A linearly implicit predictor-corrector scheme for pricing American options using a penalty method approach, J. Banking Finance, 30 (2006), 489-502. doi: 10.1016/j.jbankfin.2005.04.017.

[13]

B. F. Nielsen, O. Skavhaug and A. Tveito, Penalty and front-fixing methods for the numerical solution of American option problems, J. Comp. Fin., 5 (2001), 69-97.

[14]

B. F. Nielsen, O. Skavhaug and A. Tveito, Penalty methods for the numerical solution of American multi-asset option problems, J. Comput. Appl. Math., 222 (2008), 3-16. doi: 10.1016/j.cam.2007.10.041.

[15]

S. Wang, X. Q. Yang and K. L. Teo, Power penalty method for a linear complementarity problem arising from American option valuation, J. Optim. Theory Appl., 129 (2006), 227-254. doi: 10.1007/s10957-006-9062-3.

[16]

P. Wilmott, J. Dewynne and S. Howison, "Option Pricing: Mathematical Models and Computation," Oxford Financial Press, Oxford, 1994.

[17]

K. Zhang, S. Wang, X. Q. Yang and K. L. Teo, A power penalty approach to numerical solution of two-factor American option pricing, Numer. Math: TMA, 2 (2009), 202-223.

[18]

K. Zhang, X. Q. Yang and K. L. Teo, A power penalty approach to American option pricing with jump diffusion processes, JIMO, 4 (2008), 767-782.

[19]

R. Zvan, P. A. Forsyth and K. R. Vetzal, Penalty methods for American options with stochastic volatility, J. Comput. Appl. Math., 91 (1998), 199-218. doi: 10.1016/S0377-0427(98)00037-5.

[1]

Yarui Duan, Pengcheng Wu, Yuying Zhou. Penalty approximation method for a double obstacle quasilinear parabolic variational inequality problem. Journal of Industrial and Management Optimization, 2022  doi: 10.3934/jimo.2022017

[2]

Kai Zhang, Xiaoqi Yang, Kok Lay Teo. A power penalty approach to american option pricing with jump diffusion processes. Journal of Industrial and Management Optimization, 2008, 4 (4) : 783-799. doi: 10.3934/jimo.2008.4.783

[3]

Mikhail Dokuchaev, Guanglu Zhou, Song Wang. A modification of Galerkin's method for option pricing. Journal of Industrial and Management Optimization, 2021  doi: 10.3934/jimo.2021077

[4]

Ming-Zheng Wang, M. Montaz Ali. Penalty-based SAA method of stochastic nonlinear complementarity problems. Journal of Industrial and Management Optimization, 2010, 6 (1) : 241-257. doi: 10.3934/jimo.2010.6.241

[5]

Hongxia Yin. An iterative method for general variational inequalities. Journal of Industrial and Management Optimization, 2005, 1 (2) : 201-209. doi: 10.3934/jimo.2005.1.201

[6]

Kun Fan, Yang Shen, Tak Kuen Siu, Rongming Wang. On a Markov chain approximation method for option pricing with regime switching. Journal of Industrial and Management Optimization, 2016, 12 (2) : 529-541. doi: 10.3934/jimo.2016.12.529

[7]

Gang Qian, Deren Han, Lingling Xu, Hai Yang. Solving nonadditive traffic assignment problems: A self-adaptive projection-auxiliary problem method for variational inequalities. Journal of Industrial and Management Optimization, 2013, 9 (1) : 255-274. doi: 10.3934/jimo.2013.9.255

[8]

Liuyang Yuan, Zhongping Wan, Jingjing Zhang, Bin Sun. A filled function method for solving nonlinear complementarity problem. Journal of Industrial and Management Optimization, 2009, 5 (4) : 911-928. doi: 10.3934/jimo.2009.5.911

[9]

Francis Akutsah, Akindele Adebayo Mebawondu, Hammed Anuoluwapo Abass, Ojen Kumar Narain. A self adaptive method for solving a class of bilevel variational inequalities with split variational inequality and composed fixed point problem constraints in Hilbert spaces. Numerical Algebra, Control and Optimization, 2021  doi: 10.3934/naco.2021046

[10]

Ming Chen, Chongchao Huang. A power penalty method for a class of linearly constrained variational inequality. Journal of Industrial and Management Optimization, 2018, 14 (4) : 1381-1396. doi: 10.3934/jimo.2018012

[11]

Nan Li, Song Wang, Shuhua Zhang. Pricing options on investment project contraction and ownership transfer using a finite volume scheme and an interior penalty method. Journal of Industrial and Management Optimization, 2020, 16 (3) : 1349-1368. doi: 10.3934/jimo.2019006

[12]

Miao Tian, Xiangfeng Yang, Yi Zhang. Lookback option pricing problem of mean-reverting stock model in uncertain environment. Journal of Industrial and Management Optimization, 2021, 17 (5) : 2703-2714. doi: 10.3934/jimo.2020090

[13]

Fengming Ma, Yiju Wang, Hongge Zhao. A potential reduction method for the generalized linear complementarity problem over a polyhedral cone. Journal of Industrial and Management Optimization, 2010, 6 (1) : 259-267. doi: 10.3934/jimo.2010.6.259

[14]

Ming Chen, Chongchao Huang. A power penalty method for the general traffic assignment problem with elastic demand. Journal of Industrial and Management Optimization, 2014, 10 (4) : 1019-1030. doi: 10.3934/jimo.2014.10.1019

[15]

Zhili Ge, Gang Qian, Deren Han. Global convergence of an inexact operator splitting method for monotone variational inequalities. Journal of Industrial and Management Optimization, 2011, 7 (4) : 1013-1026. doi: 10.3934/jimo.2011.7.1013

[16]

Xiaojun Chen, Guihua Lin. CVaR-based formulation and approximation method for stochastic variational inequalities. Numerical Algebra, Control and Optimization, 2011, 1 (1) : 35-48. doi: 10.3934/naco.2011.1.35

[17]

Kai Wang, Lingling Xu, Deren Han. A new parallel splitting descent method for structured variational inequalities. Journal of Industrial and Management Optimization, 2014, 10 (2) : 461-476. doi: 10.3934/jimo.2014.10.461

[18]

Burcu Özçam, Hao Cheng. A discretization based smoothing method for solving semi-infinite variational inequalities. Journal of Industrial and Management Optimization, 2005, 1 (2) : 219-233. doi: 10.3934/jimo.2005.1.219

[19]

Vyacheslav Maksimov. The method of extremal shift in control problems for evolution variational inequalities under disturbances. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021048

[20]

Cuilian You, Le Bo. Option pricing formulas for generalized fuzzy stock model. Journal of Industrial and Management Optimization, 2020, 16 (1) : 387-396. doi: 10.3934/jimo.2018158

2020 Impact Factor: 1.801

Metrics

  • PDF downloads (105)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]